Kansas, 2024

Flooding and Hail in Kansas, August 27, 2024

August 27, 2024 · NWS TOP · 5 events in 4 counties and zones

Scattered severe storms developed during the afternoon and early evening across eastern Kansas, producing wind gusts up to 60 mph and hail up to half dollar size. Flooding was also reported in Jefferson county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Scattered severe storms developed during the afternoon and early evening across eastern Kansas, producing wind gusts up to 60 mph and hail up to half dollar size. Flooding was also reported in Jefferson county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 27, 1:09 PM CST, 2 hours 40 minutes earlier. Its key messages:

  • A few strong to severe storms are possible this afternoon, mainly 3-10pm. Damaging wind gusts, small hail, and brief heavy rainfall are the main hazards.
  • More widespread chances for showers and storms come Thursday into Friday as a cold front moves through the area.
  • Below normal temperatures return Friday into next week.
Area forecast discussion, Aug 27, 1:09 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
209 PM CDT Tue Aug 27 2024

.KEY MESSAGES...

- A few strong to severe storms are possible this afternoon,
  mainly 3-10pm. Damaging wind gusts, small hail, and brief
  heavy rainfall are the main hazards.

- More widespread chances for showers and storms come Thursday into
  Friday as a cold front moves through the area.

- Below normal temperatures return Friday into next week.

&&

.DISCUSSION...
Issued at 209 PM CDT Tue Aug 27 2024

The upper ridge has slid to the east and flattened today with a
strong shortwave trough progressing across the Northern Plains. With
the ridge east of the area, 850mb temperatures are a touch cooler at
20-22 degrees C, translating to slightly cooler surface temperatures
in the 90s. Humidity levels remain elevated and have created heat
indices in the 95-102 degree range. A subtle surface boundary
remains draped across the area with higher theta-e air advecting
into the area from southern Kansas. This area has the most obvious
low-level convergence given ongoing convection and will be the area
to watch in the near term as this higher theta-e air pushes north.
Additional convergence across east central into western Missouri is
less robust, but could be another area to watch this afternoon and
evening. Effective shear is weak (10-20kts) so pulse type storms are
favored with outflows from storms possibly lead to new updraft
development and a multicellular mode. Steep low-level lapse rates
support damaging wind gusts as the main hazard, and small hail is
also possible. Storm motions will be slow overall and PWATs of 1.8-
2.0" favors brief heavy rainfall, but the overall up-and-down nature
of these storms should limit the overall flooding threat.

Hot conditions continue on Wednesday with highs again in the 90s
with heat indices approaching 100 degrees in the afternoon. The
airmass becomes uncapped by the afternoon, although a lack of
obvious large-scale ascent leads to lower confidence in any
showers/storms developing. 12z CAMs have backed off of this
potential, but an isolated shower or storm could develop during the
afternoon.

A welcome pattern change begins to take place Thursday into Friday
as a stout closed low that moves near the US-Canada border shunts a
cold front through the area. Ahead of the front, temperatures will
once again climb into the 90s. Guidance continues to vary on the
timing of frontal passage, but chances for showers and storms
increase with the boundary. The instability/shear parameter
space could support strong to severe storms, especially if a
line or cluster of storms develops, but these mesoscale details
will become clearer as the event approaches. Behind the front,
cooler temperatures build in with highs back in the 80s to end
the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1227 PM CDT Tue Aug 27 2024

VFR conditions expected with the main concern being scattered
storms this afternoon/evening. Coverage of storms remains
uncertain and confidence in direct impacts to terminals is too
low to include more than VCTS during the most likely timeframe.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Flanagan
AVIATION...Flanagan
Hazardous weather outlook, Aug 27, 1:12 PM CST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
212 PM CDT Tue Aug 27 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-281915-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
212 PM CDT Tue Aug 27 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Isolated severe storms are possible this afternoon and evening.
Damaging wind gusts, small hail, and brief heavy rainfall are the
main hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few strong to severe storms are possible Thursday afternoon and
evening.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Aug 27, 2:48 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Topeka KS
348 PM CDT Tue Aug 27 2024

KSZ034-272115-
Ottawa-
348 PM CDT Tue Aug 27 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN OTTAWA COUNTY
THROUGH 415 PM CDT...

At 348 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Wells, moving north at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down twigs or small limbs and blow
         around objects. Minor damage to vegetation is possible.

Locations impacted include...
Bennington and Wells.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3902 9738 3899 9758 3916 9769 3921 9741
TIME...MOT...LOC 2048Z 165DEG 14KT 3908 9752

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CP
Special weather statement, Aug 27, 3:01 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Topeka KS
401 PM CDT Tue Aug 27 2024

KSZ034-035-272130-
Dickinson-Ottawa-
401 PM CDT Tue Aug 27 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN DICKINSON AND
SOUTHEASTERN OTTAWA COUNTIES THROUGH 430 PM CDT...

At 401 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Abilene to near Salina. Movement was
northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to vegetation is
         possible.

Locations impacted include...
Abilene, Solomon, Bennington, Wells, and Niles.

This includes Interstate 70 between mile markers 267 and 278.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3917 9762 3921 9741 3901 9734 3904 9710
      3889 9717 3882 9737 3891 9737 3892 9738
      3893 9738 3893 9737 3896 9737 3896 9767
TIME...MOT...LOC 2101Z 224DEG 7KT 3892 9720 3880 9758

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CP
Special weather statement, Aug 27, 3:47 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Topeka KS
447 PM CDT Tue Aug 27 2024

KSZ020-021-034>037-272215-
Geary-Clay-Cloud-Dickinson-Ottawa-Morris-
447 PM CDT Tue Aug 27 2024

...STRONG THUNDERSTORMS WILL IMPACT DICKINSON...WESTERN GEARY...
NORTHWESTERN MORRIS...NORTHEASTERN OTTAWA...CLAY AND CLOUD COUNTIES
THROUGH 515 PM CDT...

At 446 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Concordia to near Oak Hill
to 7 miles south of Enterprise. Movement was north at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to vegetation is
         possible.

Locations impacted include...
Junction City, Abilene, Concordia, Clay Center, Chapman, Solomon,
Wakefield, Enterprise, Clyde, White City, Clifton, Miltonvale,
Milford, Glasco, Hope, Delphos, Jamestown, Morganville, Woodbine, and
Wells.

This includes Interstate 70 between mile markers 267 and 298.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3965 9740 3963 9737 3957 9737 3957 9728
      3945 9711 3876 9662 3863 9736 3897 9737
      3932 9792 3965 9793
TIME...MOT...LOC 2146Z 159DEG 6KT 3949 9776 3928 9737 3880 9710

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CP

The radar

The Topeka radar (KTWX), 76 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dickinson

When
August 27, 3:49 PM CST to 3:50 PM CST
Where
Dickinson County, 0.88 mi NE of Enterprise
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.910, -97.110

Multiple tree branches down around east 1st street in Enterprise, ranging from 3 to 10 inches in diameter.

Thunderstorm Wind, Republic

When
August 27, 5:17 PM CST to 5:18 PM CST
Where
Republic County, 1.27 mi WSW of Belleville Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.810, -97.670

KS Mesonet station 2 miles west of Belleville.

Hail, Jackson

When
August 27, 6:59 PM CST to 7:00 PM CST
Where
Jackson County, 3.5 mi N of Mayetta
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
39.380, -95.740

Flood, Jefferson

When
August 27, 7:21 PM CST to 11:21 PM CST
Where
Jefferson County, 1.48 mi NNW of Valley Falls to 3.25 mi WSW of Valley Falls
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.350, -95.480

Flood waters from Cedar Creek overflowing Finney Road north of Valley Falls from 166th 174 Road. Water was estimated to be 4-5 feet deep.

Flood, Jefferson

When
August 27, 7:39 PM CST to 11:39 PM CST
Where
Jefferson County, 2.25 mi WNW of Boyle to 1.94 mi WSW of Boyle
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.340, -95.390

Flooding over Kansas highway 16. Water estimated to be 6 inches to one foot deep.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200328, 1200329, 1200327, 1200325, 1200326.